Q:

What is the link between SGPT and high cholesterol?

A:

Quick Answer

Medication prescribed for high cholesterol can cause liver damage, and serum glutamic pyruvic transaminase, or SGPT, is an enzyme that has a higher blood level in the presence of liver damage, says MedicineNet. Statins, drugs used to lower cholesterol, can sometimes cause a rise in liver enzymes, according to Mayo Clinic. This elevation is only occasionally significant enough to indicate liver damage.

Continue Reading

Full Answer

Statins work by blocking the production of cholesterol, explains Mayo Clinic. They may also assist in the reabsorption of cholesterol that has accumulated on artery walls, preventing more blood vessel blockage.

While statin use sometimes gives rise to an elevated SPGT value, a mild increase does not require one to discontinue taking the drug, says Mayo Clinic. However in rare situations, the blood SPGT may be high enough to suggest liver injury, as could be born out by symptoms such as unusual weakness or fatigue, upper abdominal pain, dark urine, and yellowing of the eyes or skin. Statin users experiencing such symptoms should consult a physician immediately.

Besides being ordered when symptoms of liver injury are evident, the ALT test, which reveals SGPT values, may also be requisitioned for people with a higher risk for developing liver disorders, notes Lab Test Online. An example of testing for this purpose is that of people who use drugs that could harm the liver. The ALT test is also utilized often either alone or together with different tests, for monitoring the efficacy of liver disease treatments.

Learn more about Medical Ranges & Levels

Related Questions

Explore